Kansas, 2008

Hail in Kansas, April 23, 2008

April 23, 2008 · NWS GID · 4 events in 3 counties and zones

Scattered thunderstorms developed in the mid-afternoon hours. These storms moved north to northeast and produced hail mainly one inch in diameter and smaller.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$175,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed in the mid-afternoon hours. These storms moved north to northeast and produced hail mainly one inch in diameter and smaller. Some hail up to the size of half dollars did fall east of Smith Center or just south of Bellaire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 11:21 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 23, 11:21 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1221 PM CDT WED APR 23 2008

.AVIATION...18Z TAF. CLOUDS ALREADY SPREADING INTO THE KGRI
TERMINAL AREA. SOUTH WINDS WILL ALLOW FOR ADDITIONAL LOW LEVEL
MOISTURE TO STREAM INTO THE AREA AND THEREFORE LOWER MVFR CEILINGS
WILL SPREAD INTO THE AREA LATER TONIGHT. THERE IS A SMALL CHANCE
FOR SOME THUNDERSTORMS IN THE VICINITY BUT DO NOT REALLY EXPECT
THERE TO BE A LARGE CHANCE SO HAVE SOME THUNDERSTORMS IN THE
VICINITY AND EXPECT THAT WILL COVER IT FOR THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT WED APR 23 2008/

DISCUSSION...FOCUS REMAINS ON CONVECTION THE NEXT COUPLE OF DAYS.
THE SURFACE RIDGE AXIS HAS SHIFTED EAST OF OUR REGION AND WINDS IN
THE RETURN FLOW ARE GRADUALLY COMING AROUND TO THE SOUTH AND
SOUTHEAST. THE GOOD MOISTURE IS STILL TO OUR SOUTH ACROSS OKLAHOMA
ATTM AND WILL BE A BIT SLOWER TO WORK ITS WAY NORTHWARD THIS
MORNING...BUT NONETHELESS WILL STILL INCREASE THROUGHOUT THE DAY.
THE SOUTHWESTERLY FLOW ALOFT ENHANCES DURING THE DAY AND SHORTWAVE
ENERGY LIFTS NORTHEAST FROM THE SOUTHERN PLAINS. WITH THE INCREASE
IN MOISTURE AND HEATING DURING THE DAY...INSTABILITY ALSO
INCREASES WITH MODEL PROGGED MOST UNSTABLE CAPES EXPECTED IN
EXCESS OF 1000 J/KG AND LITTLE CAPPING. THE TRAJECTORY OF THE
SUBTROPICAL MOISTURE CONNECTION AND LIFT WITH THE SHORTWAVE ENERGY
EJECTING FROM THE SOUTHERN PLAINS GIVES OUR KANSAS COUNTIES AND
SOUTHEAST NEBRASKA COUNTIES THE BEST CHANCES FOR CONVECTION
INITIALLY. A SECONDARY AREA FOR CONVECTION WILL BE FOCUSED ACROSS
THE HIGH PLAINS IN CONVERGENCE ALONG THE DRY LINE...WITH THE
DEEPENING TROUGH THIS AFTN IN ADVANCE OF ANOTHER MID LEVEL TROUGH
EMERGING FROM THE NORTHERN ROCKIES. IN THIS SETUP...MUCH OF OUR
CWA WILL BE IN BETWEEN THE MAIN CONVECTIVE ACTIVITY...BUT WILL
STILL HAVE SOME CHC FOR PCPN. HAVE ATTEMPTED TO REORIENT PCPN
CHANCES TODAY. OUR WESTERN COUNTIES ARE IN THE BUFFER OF THE DAY1
SLIGHT RISK...AND ALTHOUGH STRONGEST ACTIVITY MAY BE AROUND
US...CANNOT RULE OUT A FEW STRONG STORMS AND WILL CONTINUE TO
MENTION IN THE HWO.

TEMPERATURES WILL WARM THIS MORNING PRIOR TO THE THICKENING CLOUD
COVER BY AFTERNOON...WITH OVERALL 70S EXPECTED FOR HIGHS.  THE
LOWLEVEL JET REMAINS STRONG TONIGHT AND CONVECTION WILL LIFT OFF TO
THE NORTHEAST.

THURSDAY STILL REMAINS MORE INTERESTING FOR CONVECTION AND SEVERE
WEATHER.  AFTER A LULL IN THE MORNING...CHANCES FOR THUNDERSTORMS
INCREASE DURING THE AFTERNOON.  THE THETA-E AXIS EXTENDS ACROSS
EASTERN KANSAS THROUGH PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
NEBRASKA.  THE SURFACE LOW DEEPENS IN WESTERN KANSAS...THE MID LEVEL
TROUGH PUSHES INTO THE DAKOTAS WITH THE COLD FRONTAL BOUNDARY
ORIENTED FROM SOUTHWEST TO NORTHEAST NEBRASKA...AND THE DRY LINE
SITUATED ACROSS WESTERN KANSAS.  CONVECTION SHOULD INITIATE ALONG
THE FRONTAL ZONE AND ALSO FARTHER EAST INTO SOUTHEAST NEB/NORTHEAST
KANSAS ON THE NOSE OF THE LOWLEVEL JET.  MAIN AREA OF CONCERN WILL
BE THE FRONTAL ZONE AND THE WESTERN CONVECTION EVOLVING INTO AN MCS
AND ROLLING EASTWARD THROUGH OUR CWA IN A PRIMARILY NOCTURNAL
EVENT.  INSTABILITY AND SHEAR PROFILES ARE GREATER THURSDAY/THURSDAY
NIGHT LENDING TOWARD BETTER CHANCES FOR SEVERE WEATHER WITH LARGE
HAIL/DAMAGING WINDS THE PRIMARY HAZARDS.

THE COLD FRONT SWEEPS THROUGH THURSDAY NIGHT AND THE MCS SHOULD
DEPART BY AROUND DAYBREAK FRIDAY.  DRY...COOLER AIR ADVECTS SOUTHEAST
BEHIND THE FRONT AND TEMPERATURES WILL COOL BACK TO SEASONAL
NORMS...OR JUST A TAD BELOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 23, 9:05 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1005 AM CDT WED APR 23 2008

NEZ039>041-046>049-060>064-072>077-082>087-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1005 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

CHANCES FOR THUNDERSTORMS WILL INCREASE INTO THIS AFTERNOON AND
CONTINUE TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WHICH
MAY PRODUCE DIME SIZE HAIL AND 50 MPH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES
THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1005 AM CDT WED APR 23 2008

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

CHANCES FOR THUNDERSTORMS WILL INCREASE INTO EARLY THIS
AFTERNOON ACROSS THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE PRIMARY HAZARDS BEING HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES
THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 23, 2:06 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT WED APR 23 2008

KSZ006-018-232030-
OSBORNE-SMITH-
306 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTH CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALTON...OR 33 MILES SOUTHEAST OF
PHILLIPSBURG...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GAYLORD BY 325 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JCB

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Osborne

When
April 23, 2:12 PM CST
Where
Osborne County, 4.5 mi ENE of Alton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.495, -98.872

Hail, Smith

When
April 23, 2:36 PM CST
Where
Smith County, 5 mi SSE of Smith Center
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
39.713, -98.744

Hail, Smith

When
April 23, 2:50 PM CST
Where
Smith County, 1 mi S of Bellaire
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
Public
Coordinates
39.785, -98.670

The ground was covered with half dollar sized hail.

Hail, Jewell

When
April 23, 3:20 PM CST
Where
Jewell County, 2 mi W of North Branch
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Public
Coordinates
39.970, -98.408

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93209, 93211, 93210, 93212.